Emergency Case Challenge: After Argument, Unresponsive Woman Found By Her Boyfriend

Gregory Taylor, DO; Jacklyn McParlane, DO

Disclosures

September 19, 2022

Treatment for CCB overdose is multifactorial, requiring multiple treatment modalities, beginning with quick recognition, supportive care, and assessing for an MAP ≥ 65 mm Hg. The following management guidelines are taken from the Department of Toxicology at the Detroit Medical Center, for both CCBs and beta-blockers.[5] These should only be used for treatment guidance. Adult and pediatric treatment regimens may differ, and individual guidelines may differ. Contact local Poison Control Centers for further information.

If the agent is a CCB and the MAP is < 65 mm Hg, calcium chloride (20 mg/kg IV bolus) should be initiated. If the MAP is ≥ 65 mm Hg, then an infusion of calcium chloride at 20 mg/kg/hr IV is indicated. If not, proceed to start pressors, such as norepinephrine or phenylephrine. Although pressor support increases blood pressure, allowing time for the initiation of high-dose insulin therapy, it also increases myocardial demand in a patient who is probably already experiencing cardiogenic shock. Thus, caution is indicated.[6]

If the heart rate is < 60 beats/min, consider external pacing pads or transvenous pacemaker placement. If the MAP is still not ≥ 65 mm Hg, then start high-dose insulin therapy, titrating every 30 minutes to achieve MAP ≥ 65 mm Hg. The individual elements of the treatment process are outlined below, with a focus on glucose, potassium, glucagon, and insulin.

Bolus IV glucose to obtain a blood sugar of at least 200 mg/dL before starting a dextrose infusion. Titrate the dextrose infusion to sustain a blood glucose level between 120-200 mg/dL, checking every 15-30 minutes until consistently between 120-200 mg/dL for 4 hours on a stable insulin drip. After this point, it can be checked every 1 hour. The insulin drip should not discontinued if the patient becomes hypoglycemic; rather, they should receive a bolus, and the dextrose infusion should be increased. As the patient's organ perfusion improves, the dextrose requirements increase.

Maintain potassium levels between 2.5-2.8 mEq/L. Clinical research has shown that permissive hypokalemia may increase survival in these patients. Bolus to obtain potassium within this range before starting the insulin drip.

Glucagon is used as a positive inotropic agent in beta-blocker overdoses. It causes an increase in cyclic adenosine monophosphate by bypassing the beta-receptor. Bolus with 0.1 mg/kg IV; the effect should be seen within 5 minutes. If effective, a glucagon infusion can be started at the same dose per hour, titrating to an MAP ≥ 65 mm Hg. Side effects of glucagon include nausea, vomiting, and transient hyperglycemia.

Bolus insulin at 1 U/kg IV and immediately start an infusion at 1 U/kg/hr. Increase the drip by 0.5-1 U/kg/hr every 30 minutes (titrating to blood pressure); bolus in between. Thirty minutes allows for a steady state and full insulin inotropic effect (the maximum insulin dose is 15 U/kg/hr).

The proposed mechanism for the efficacy of a high-dose insulin drip for both CCB and beta-blocker overdose includes positive inotropy, increased glucose metabolism, and vascular dilation. Under stressed conditions, as with hypotension or drug-induced toxicity, cardiac tissues rely on glucose metabolism as the primary energy source. CCB overdoses decrease insulin release from the pancreas by blocking L-type calcium channels, further inhibiting glucose metabolism within cardiac tissues. A severe CCB or beta-blocker overdose may result in cardiogenic shock refractory to initial interventions, such as calcium chloride, glucagon, or vasopressors. High-dose insulin gives a positive inotropic effect by improving metabolic support of cardiac tissues during cardiogenic shock.

Other treatment modalities after high-dose insulin that have been studied include lipid emulsion therapy and extracorporeal membrane oxygenation (ECMO). The exact mechanism by which lipid emulsion works is not clearly defined; however, the emulsion acts like a sponge, taking away lipophilic molecules and decreasing distribution to the tissues. For this reason, this potentially lifesaving intervention has been proposed in patients with hemodynamic instability secondary to ingestion of a lipid-soluble substance.[7] The most commonly used formulation is intralipid 20% at 1.5 mL/kg IV bolus over 2-3 minutes. After the bolus, an infusion is started at 15 mL/kg IV over 60 minutes.

For patients who are in severe cardiogenic shock refractory to medical treatment, including high-dose insulin therapy and intralipid emulsion, ECMO has been proposed. The goal of ECMO is to support the patient's hemodynamics and organ perfusion while the cardiovascular medications are eliminated.[8] Limited evidence is available, stemming mainly from various case reports; however, ECMO should be considered before the development of multiorgan failure and cardiac arrest as a potential lifesaving intervention.

CCBs are prescribed for numerous cardiovascular conditions; however, they remain an important cause of cardiovascular drug overdose. Few cases detailing an amlodipine overdose resulting in death have been reported in the literature. Prognosis ultimately largely depends on the amount and formulation of the drug ingested, underlying disease processes, co-ingestions, age, initial cardiac rhythm, and the amount of time until initiation of treatment. The patient in this case ingested a total of 125 mg of amlodipine and arrived at the ED hours later, unresponsive with a GCS of 3. She was terminally weaned on day 5.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....